Existence and nonexistence results for a weighted elliptic equation in exterior domains


We consider positive solutions to the weighted elliptic problem

$$\begin{aligned} -\text{ div } (|x|^\theta \nabla u)=|x|^\ell u^p \;\;\text{ in } {\mathbb {R}}^N \backslash {{\overline{B}}},\quad u=0 \;\; \text{ on } \partial B, \end{aligned}$$

where B is the standard unit ball of \({\mathbb {R}}^N\). We give a complete answer for the existence question for \(N':=N+\theta >2\) and \(p > 0\). In particular, for \(N' > 2\) and \(\tau :=\ell -\theta >-2\), it is shown that for \(0< p \le p_s:=\frac{N'+2+2 \tau }{N'-2}\), the only nonnegative solution to the problem is \(u \equiv 0\). This nonexistence result is new, even for the classical case \(\theta = \ell = 0\) and \(\frac{N}{N-2} < p \le \frac{N+2}{N-2}\), \(N \ge 3\). The interesting feature here is that we do not require any behavior at infinity or any symmetry assumption.

This is a preview of subscription content, log in to check access.


  1. 1.

    Alarcón, S., García-Melián, J., Quaas, A.: Optimal Liouville theorem for supersolutions of elliptic equations with the laplacian. Ann. Sc. Norm. Super. Pisa Cl. Sci. 16, 129–158 (2016)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Armstrong, S.C., Sirakov, B.: Nonexistence of positive supersolutions of elliptic equations via the maximum principle. Commun. PDEs 36, 2011–2047 (2011)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bandle, C., Marcus, M.: The positive radial solutions of a class of semilinear elliptic equations. J. Reine Angew. Math. 401, 25–59 (1989)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Dávila, J., del Pino, M., Musso, M., Wei, J.: Fast and slow decay solutions for supercritical elliptic problems in exterior domains. Calc. Var. PDEs 32(4), 453–480 (2008)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Dautray, R., Lions, J.-L.: Mathematical analysis and numerical methods for science and technology, vol. 1. Springer, Berlin, Physical origins and classical methods (1990)

  6. 6.

    Du, Y.H., Guo, Z.M.: Finite Morse index solutions of weighted elliptic equations and the critical exponents. Calc. Var. PDEs 54, 3161–3181 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Gidas, B., Spruck, J.: Global and local behavior of positive solutions of nonlinear elliptic equations. Commun. Pure Appl. Math. 34(4), 525–598 (1981)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, New York (1983)

    Google Scholar 

  9. 9.

    Guo, Z.M., Wan, F.S.: Further study of a weighted elliptic equation. Sci. China Math. 60, 2391–2406 (2017)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Liskevich, V., Skrypnik, I.I., Skrypnik, I.V.: Positive supersolutions to general nonlinear elliptic equations in exterior domains. Manuscripta Math. 115, 521–538 (2004)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Ni, W.M.: On the elliptic equation in \(\Delta u+K(x)u^{\frac{N+2}{N-2}}=0\), its generalizations, and applications in geometry. Indiana Univ. Math. J. 31, 493–529 (1982)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Przeradzki, B., Stańczy, R.: Positive solutions for sublinear elliptic equations. Colloquium Mathematicum 92, 141–151 (2002)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Santanilla, J.: Existence and nonexistence of positive radial solutions of an elliptic Dirichlet problem in an exterior domain. Nonlinear Anal. TMA 25, 1391–1399 (1995)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Stańczy, R.: Positive solutions for superlinear elliptic equations. J. Math. Anal. Appl. 283, 159–166 (2003)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Zhang, Q.: A general blow-up result on nonlinear boundary value problems on exterior domains. Proc. R. Soc. Edinburgh 131A, 451–475 (2001)

    MathSciNet  Article  Google Scholar 

Download references


Z.G is supported by NSFC (No. 11571093 and 11171092). X.H is supported by NSFC (No. 11701181). D.Y is partially supported by Science and Technology Commission of Shanghai Municipality (STCSM) (No. 18dz2271000). The authors thank the anonymous referees for their careful reading.

Author information



Corresponding author

Correspondence to Dong Ye.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Guo, Z., Huang, X. & Ye, D. Existence and nonexistence results for a weighted elliptic equation in exterior domains. Z. Angew. Math. Phys. 71, 116 (2020). https://doi.org/10.1007/s00033-020-01338-0

Download citation


  • Weighted elliptic equation
  • Existence and nonexistence
  • Critical exponent
  • Exterior domain

Mathematics Subject Classification

  • 35B09
  • 35J60
  • 35J25
  • 35R37